Dyskinesias

Key Facts

  • Involuntary, erratic, writhing movements of the face, arms, legs, and/or trunk, which usually occur one or two hours after a dose of levodopa has been absorbed into the bloodstream and its having its peak clinical effect.
  • Dyskenias tend to be more severe as the dose of levodopa increases. This is why you may want to consider delaying initiation of treatment (this issue is currently a controversy).
  • Levodopa therapy is typically the cause of dyskinesia in PD, but other drugs like dopamine agonists, COMT inhibitors, and MAO-B inhibitors can worsen dyskinesia if this is already occurring in a patient.

Dyskinesias are involuntary body movements that seems to be secondary to levodopa pulsatil administration. Dopamine agonists may also contibute. After a dose of levodopa, the receptor may be flooded with dopamine without any means of keeping the levels optimal. The receptor is then overstimulated, and this secondarily makes this whole brain circuit oversensitive and irritable producing dyskenisias.

It is important to distinguish tremor from dyskinesia since treatment in PD will be affected by this distinction. Tremor is usually a rhythmic and recurring movements usually affecting limbs (although it can also affect other parts of the body) while dyskinesias are usually more chaotic without an specific pattern. Dyskinesias usually begin after a few years of treatment with levodopa. The vast majority of patients prefer to be “on” with dyskinesias rather than being “off” and stiff and slow. Dyskinesias are often very distressing to observers although many patients are unaware of them.